Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Mental Health

Wellbutrin in Relation to Suicidal Tendencies in Children

12/21/2007

Question:

I am concerned about sideeffects of Wellbutrin in an 11 year old. My grandson's doctor is discussing with the childs' mother putting him on this drug and I have read that suicidal tendencies increase with this medication.

Answer:

The area of antidepressants in children is a controversial one and is based on reports with serotonin antidepressants initially and now has been added as an FDA warning for all antidepressants and actually some other medications. It is certainly always reasonable to consider psychotherapy initially for the treatment of depression in children.

When it is decided that the seriousness of the illness warrants medication, bupropion is a reasonable choice with a reasonable risk benefit ratio. You must keep in mind that suicide in children happens way too often, thus medication can be helpful in actually preventing this in many cases. These are always good discussions to have between the parent (mother in this case) and physician. (You can read about this on the FDA webpage.)

Related Resources:

Antidepressant Use in Children, Adolescents, and Adults (FDA)

For more information:

Go to the Mental Health health topic, where you can:

Response by:

Nicholas A Votolato, RPh BCPP Nicholas A Votolato, RPh BCPP
Formerly:
Introductory Clinicxal Psychopharamcology
Advanced Clinical Psychopharmacology
Clinical Pharmacokinetics
Clinical Therapetics
College of Medicine
The Ohio State University